Hail, Laramie
- When
- June 29, 1:59 PM MST
- Where
- Laramie County, 8 mi WNW of (Cys)cheyenne Airport
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.220, -104.940
Public amateur radio operator reported quarter size hail near FE Warren AFB.
Numerous thunderstorms developed across southeast Wyoming during the afternoon of June 29th. These thunderstorms moved eastward and produce some very large hail and damaging winds as they turned severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Numerous thunderstorms developed across southeast Wyoming during the afternoon of June 29th. These thunderstorms moved eastward and produce some very large hail and damaging winds as they turned severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM MST, 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 230 PM MDT Sun Jun 29 2025 .KEY MESSAGES... - Strong to severe thunderstorms expected this afternoon and evening with a severe thunderstorm watch out. - Elevated fire weather conditions continue for Carbon county - Warm temperatures and daily coverage of isolated to scattered afternoon and evening showers and thunderstorms expected for Tuesday through Sunday. && .SHORT TERM /THROUGH MONDAY/... Issued at 102 PM MDT Sun Jun 29 2025 Mesoscale analysis shows an environment prime for some strong to severe thunderstorm development as of this writing, with CAPE around 1000-2000 J/kg and bulk effective shear of 20-40 knots. A severe thunderstorm watch is in effect through 9 PM tonight for areas east of and around I-25 not including Converse County. The environment is supportive of large hail and damaging wind gusts, but wind may become the more predominant threat as storms shift eastwards through the evening hours. High resolution guidance is in pretty solid agreement on this timeframe, with clustered storms departing the Nebraska Panhandle around 9-10 PM. Overnight activity should wane though a few lingering showers or weak storms may be possible for these areas through the morning hours. Ceilings may also lower and some mist or weak fog could be possible for areas including Cheyenne and Sydney, though confidence is overall low in this. For Monday a few upslope showers or storms may develop off of the high terrain in Wyoming, but probabilities are overall on the low side and we'll see this quickly wane with the setting of the sun. Otherwise today and tomorrow will be the coolest days of the period, with highs today in the 70's to 80's with widespread highs on Monday in the 70's to low 80's thanks to the cold front. That will change as we move into the long term though as summer warmth returns. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 102 PM MDT Sun Jun 29 2025 Tuesday...A warming trend develops as 700 mb temperatures rise to near 15 Celsius. Adequate moisture aloft for isolated to widely scattered late day showers and thunderstorms, mainly over and near the mountains. Wednesday...The warming trend continues as 700 mb temperatures reach 16 Celsius. Moisture availability looks less than Tuesday, thus we anticipate less shower and thunderstorm coverage. Thursday-July 4th...Similar temperatures on Thursday compared to Wednesday with 700 mb temperatures near 16 Celsius. A bit cooler for July 4th, with more cloud cover and moisture aloft. Scattered late day showers and thunderstorms each day. Saturday...Although ridging aloft builds overhead, there should still be adequate low and mid level moisture for scattered afternoon and evening showers and thunderstorms. Slightly cooler temperatures expected for most locations. Sunday...Slightly warmer as the flow aloft turns westerly. Adequate low and mid level moisture for scattered late day showers and thunderstorms, mainly east of Interstate 25. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1151 AM MDT Sun Jun 29 2025 VFR conditions will be prevalent over the next 24 hours, with a handful of exceptions. First, showers and thunderstorms are expected to develop this afternoon and impact all sites through this evening, and any storms could produce locally heavy rainfall and reduce visibilities for brief periods, alongside gusty and erratic winds. Storms could even be strong to severe from KCYS through the Nebraska terminals, with very strong winds and hail possible. Then, cloud bases will remain generally mid level at around 3-6k feet, but later tonight a lowered cloud deck could bring reduced CIGs below 1-2k feet for KCYS and KSNY. Otherwise expect clouds decks outside of this to lift, becoming mid to high level and clearing into tomorrow. Winds will be breezy through this afternoon, around 10-20 knots with gusts 20-30 knots possible outside of the aforementioned storms, weakening into tomorrow morning. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CG LONG TERM...RUBIN AVIATION...CG
Hazardous Weather Outlook National Weather Service Cheyenne WY 1233 AM MDT Sun Jun 29 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-300645- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1233 AM MDT Sun Jun 29 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Scattered showers and thunderstorms expected Sunday. A few storms will have the potential to become strong to severe. - Elevated fire weather conditions continue for Carbon county .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY - Warm temperatures and daily coverage of isolated to scattered afternoon and evening showers and thunderstorms expected for Monday through Saturday. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
128 PM MDT Sun Jun 29 2025
WYZ116>118-292015-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
128 PM MDT Sun Jun 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 215 PM MDT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Willadsen Estates, or 19 miles southwest of Cheyenne, moving east at
25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Willadsen Estates, South Greeley Highway, Fox Farm-College,
Cheyenne Regional Airport, Warren AFB, Frontier Park, South Cheyenne,
Winchester Hills, Bison Crossing, and Cowboy Ranch South.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 11.
Interstate 80 in Wyoming between mile markers 345 and 363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4108 10523 4117 10477 4100 10476 4100 10522
TIME...MOT...LOC 1927Z 261DEG 21KT 4102 10513
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GoatleySpecial Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Sun Jun 29 2025
WYZ116-117-292045-
South Laramie Range WY-South Laramie Range Foothills WY-
202 PM MDT Sun Jun 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES THROUGH 245 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Grove Estates, or 22 miles west of Cheyenne, moving east at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Happy Valley, Willadsen Estates, Silver Sage Estates, Granite Canon,
Granite Springs Reservoir, Crystal Lake Reservoir, Curt Gowdy State
Park, Pine Grove Estates, Buford, Ranchettes, and Cheyenne Pass.
This includes Interstate 80 in Wyoming between mile markers 335 and
356.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4109 10530 4118 10533 4123 10489 4101 10491
TIME...MOT...LOC 2001Z 270DEG 19KT 4114 10522
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
236 PM MDT Sun Jun 29 2025
WYZ110-114-292115-
North Snowy Range Foothills WY-Snowy Range WY-
236 PM MDT Sun Jun 29 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CARBON AND CENTRAL
ALBANY COUNTIES THROUGH 315 PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elk Mountain, or 39 miles east of Rawlins, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elk Mountain, Arlington, and McFadden.
This includes Interstate 80 in Wyoming between mile markers 249 and
281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4157 10659 4177 10657 4182 10606 4145 10607
TIME...MOT...LOC 2036Z 272DEG 28KT 4168 10648
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GoatleyThe Cheyenne radar (KCYS), 14 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Public amateur radio operator reported quarter size hail near FE Warren AFB.
Mesonet station 3 miles northwest of Arlington from a decaying thundershower.
Public report of 1 inch hail.
Train spotter reported ping pong ball sized hail in northern Cheyenne.
Trained spotter reported golf ball sized hail near Gun Barrel Wyoming.
Half dollar sized hail reported just south of the intersection of US highway 85 and Wyoming state highway 313.
Trained spotter reported ping pong ball sized hail.
Public observers sent photos of oad covered in quarter sized hail 3 inches deep.
Emergency Manager reported golf ball sized hail near Lingle Wyoming.
Estimated wind gust in Torrington Wyoming.
Large trees uprooted northwest of Torrington.
Emergency Manager found hail of quarter sized still on the side of the Highway 85 at mile marker 129.
Public reported golf ball sized hail east of Jay Em Wyoming.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265220, 1265229, 1265224, 1265227, 1265232, 1265233, 1265234, 1265237, 1265239, 1265240, 1265247, 1265243, 1265244.